Michigan, 2026

Winter Storm in Michigan, January 10 to 11, 2026

January 10 to 11, 2026 · NWS APX · 9 events in 9 counties and zones

A wing of warm advection snow overspread the area during the day of the 10th, with a mesolow crossing the Leelanau Peninsula and tracking near the M-72 corridor during the evening, leading to localized snowfall totals as high as 10-12 inches where N to NNW flow lake enhancement came into play across parts of Leelanau, Benzie, and Grand Traverse Counties, as well as into the Kalkaska county area.…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A wing of warm advection snow overspread the area during the day of the 10th, with a mesolow crossing the Leelanau Peninsula and tracking near the M-72 corridor during the evening, leading to localized snowfall totals as high as 10-12 inches where N to NNW flow lake enhancement came into play across parts of Leelanau, Benzie, and Grand Traverse Counties, as well as into the Kalkaska county area. Meanwhile, a convergence band developed ahead of this mesolow, resulting in 7-8 inches of snowfall across parts of northeast Lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 10, 6:52 AM EST, 3 hours 8 minutes earlier. Its key messages:

  • Brief freezing drizzle likely over areas of northern lower this morning.
  • Widespread accumulating snow today thru Sunday morning, resulting in 3 to 6 inches over most of northern lower and eastern upper with chances for locally higher amounts.
  • Strengthening winds this this evening will linger through Sunday with gusts up to 30 to 35 mph in spots.
  • Unsettled pattern continues through next week with snow chances returning late Sunday into Monday, and another system arriving early Tuesday.
Area forecast discussion, Jan 10, 6:52 AM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
652 AM EST Sat Jan 10 2026

.KEY MESSAGES...

- Brief freezing drizzle likely over areas of northern lower
  this morning.

- Widespread accumulating snow today thru Sunday morning,
  resulting in 3 to 6 inches over most of northern lower and
  eastern upper with chances for locally higher amounts.

- Strengthening winds this this evening will linger through
  Sunday with gusts up to 30 to 35 mph in spots.

- Unsettled pattern continues through next week with snow
  chances returning late Sunday into Monday, and another system
  arriving early Tuesday.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 246 AM EST Sat Jan 10 2026

Surface high pressure has settled in this morning, with surface obs
showing calm winds. Near surface moisture is trapped in this airmass
with warmer and drier air above (inversion sits around 2.5 - 3 kft
as seen on the 00Z RAOB).

As upper ridging moves over MI, an upper shortwave is currently
deepening over ND/MN, with a ~1015mb surface low starting to take
shape (centered just to the north of Lake of the Woods in MN/CAN).
Some warm sector snow is moving into WI. Over the next several
hours, the upper shortwave will deepen into a closed low as it
sags southward towards northern WI. An ideally tilted stack in
the vertical will align with the surface low and trailing front
(which reaches down towards IL). Warm sector snow will spread
across the state from west to east late morning/midday today.
Snowfall will be generally light, with the exception of northern
Lk Huron coastal areas (SE Chipp and eastern Mack counties) as
strengthening southeast winds will lead to lake enhanced
snowfall which will result in times of moderate to heavy snow in
these locations during this time. Jumping back to the morning
hours (before widespread light to moderate snow), ideal forcing
will likely outrun the deeper moisture. With the aforementioned
near surface moisture already existing, some sounding profiles
suggest freezing drizzle after sunrise this morning until the
deeper moisture moves in and precip changes to snow mid to late
morning.

By the late afternoon hours, most of the area will be under more
moderate snowfall with a few bands of heavier snowfall oriented
from NW/SE and stretching from the central U.P. down into
northern lower. This area of generally heavier snowfall will
track across NW lower late afternoon/early evening, with a
decently sharp cut off to light or no snow as the evening
progresses and west winds build in. Model soundings show the
drier and colder airmass being too dry and not cold enough for a
robust lake effect engine to initiate yet. West winds will
produce gusts of 25 to 30 mph during the evening hours,
lingering into the night as well. These west winds will push
through the central and southern part of the state, however
during the late evening/nighttime hours the now elongated
surface low/surface trough will rotate and become more zonal.
Where this sets up is still debated by guidance, however an area
of focused near surface convergence will fall somewhere between
the straights and M-72 (likely near M-32). Over this area,
heavy snowfall will persist through the night. Soundings in
this area show robust profiles that could yield snow
characteristics near normal, which could "feel" wet compared to
the typical dry snow characteristic northern MI is used to.
Quick accumulations on roads and low visibility due to heavy
snow will result in hazardous travel conditions. Winds for this
area will remain on the lighter side as the heaviest snow is
falling, with variable directions.

Thoughts on snow amounts through 1 AM Sunday:

*North of M-72: 3 to 6 inches with locally higher amounts
 possible where the band of focused precip sets up

*Near and south of M-72: 2 to 5 inches with higher amounts near
 and west of Grand Traverse Bay

*Eastern Upper: 2 to 6 inches with higher amounts closer to the
 Lk Huron coastal areas

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 246 AM EST Sat Jan 10 2026

As the upper closed low moves over Lk Huron and continues east early
Sunday morning, winds will shift to the N over eastern upper and NW
over northern lower. This will likely push the focused band of
precip southward, where it will weaken as it becomes increasingly
diffuse. Light to moderate snow will follow this forcing as it moves
south, with some lake enhancement producing more moderate snow over
NW lower Sunday morning. Lake effect snow showers will linger
through mid day, but will likely cut off fairly quickly due to
warmer LL temps moving in by the afternoon hours from the west.
Elevated winds will strengthen under the CAA, with gusts up to 30 to
40 mph possible for some spots through Sunday afternoon. These winds
will blow snow around, which will lead to reduced visibilities and
drifting snow in open areas.

Thoughts on additional snow amounts 1 AM Sunday through 1 PM Sunday:

*NE lower: 1 to 3 inches, highest near and north of M-32 as some
 heavier snow could linger into early Sunday morning

*NW lower: 2 to 3 inches, highest over typical snowbelt areas

*Eastern Upper: 1 to 2 inches over typical snowbelt areas

A surface cyclone will track across CAN late Sunday into Monday
and bring a weak trailing surface trough over the U.P. and
parts of northern lower. A few weak upper level shortwaves will
also be present as this quick hitting system moves through. Some
moisture moves back into the area with this, however forcing is
weak and the system is in and out by mid day Monday (besides
some lingering lake effect snow showers more over parts of
eastern upper). A couple more inches will likely fall over
typical snowbelt areas and northern locations (eastern upper/tip
of the mitt). The storm track remains active, with another
clipper cyclone forming and tracking over the Great Lakes mid
week (as early as Tuesday). This event could bring warmer
temperatures and some rain to the CWA on Tuesday, with colder
temperatures and accumulating snow Wed-Thurs. Ensembles (LREF
and GEFS-AI) are not showing strong signals for impactful snow
accumulations at this time, however stronger signals of colder
temperatures do exist.. which points towards a generally
unsettled pattern through the end of the period.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 651 AM EST Sat Jan 10 2026

MVFR CIGs currently in place across northern Michigan are expected
to lower to IFR late this morning/early this afternoon as a system
works across the Great Lakes, bringing accumulating snow to the area
into Sunday. VSBY reductions to IFR are likely at northern Michigan
TAF sites, along with the potential for LIFR VSBYs at times late
this afternoon into tonight as heaviest snow pivots over the area --
most likely at TVC, PLN, and APN. Southeast winds will quickly turn
to west and northwest winds this evening/tonight as the system
tracks to our east.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 10 AM this morning to 10 AM EST
     Sunday for MIZ016>018-022>024-028>030-034>036-086>088-
     095>098.
     Winter Weather Advisory until 1 PM EST Sunday for MIZ020-021-
     025>027-031>033-099.
MARINE...Small Craft Advisory from 7 PM this evening to 6 PM EST Sunday
     for LHZ345.
     Small Craft Advisory from noon today to 6 PM EST Sunday for
     LHZ346.
     Small Craft Advisory from 10 PM this evening to 6 PM EST
     Sunday for LHZ347-348.
     Small Craft Advisory from 5 PM this afternoon to 4 AM EST
     Sunday for LHZ349.
     Gale Watch from late tonight through Sunday afternoon for
     LHZ349.
     Small Craft Advisory from 7 PM this evening to 6 PM EST Sunday
     for LMZ323-342-344.
     Small Craft Advisory from 5 PM this afternoon to 4 AM EST
     Sunday for LMZ345-346.
     Small Craft Advisory from 3 AM to 6 PM EST Sunday for LMZ341.
     Gale Watch from late tonight through Sunday morning for LMZ345-
     346.
     Small Craft Advisory from noon today to 6 PM EST Sunday for
     LSZ321-322.

&&

SHORT TERM...ELD
LONG TERM...ELD
AVIATION...DJC
Hazardous weather outlook, Jan 10, 3:56 AM EST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
356 AM EST Sat Jan 10 2026

MIZ016>018-020>036-041-042-086>088-095>099-110900-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
356 AM EST Sat Jan 10 2026

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Accumulating snow is expected toady and tonight across northern
Michigan. Reduced visibility and snow-covered roads will lead to
hazardous travel. Please see the latest Winter Weather Advisory
for additional details.

Ice jams on area rivers may result in localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Accumulating snow is expected Sunday morning across northern
Michigan. Reduced visibility and snow-covered roads will lead to
hazardous travel. Please see the latest Winter Weather Advisory
for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-110900-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
356 AM EST Sat Jan 10 2026

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There are chances for wind gusts to reach Gale force (35 knots or
greater) for some near shore waters of Lk MI and Huron early
Sunday morning thru the day. See the latest Gale Watch for more
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Benzie

When
January 10, 10:00 AM EST to January 11, 7:00 AM EST
Where
Benzie forecast zone
Reported by
Trained Spotter
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Snowfall observer near Honor reported 8 inches of snow by 11pm on the 10th; snowfall totals in the Honor area may have been as high as 10-12inches. Additional reports of up to 9 inches in the Lake Ann area in the eastern half of the county.

Winter Storm, Grand Traverse

When
January 10, 10:00 AM EST to January 11, 7:00 AM EST
Where
Grand Traverse forecast zone
Reported by
CoCoRaHS
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

CoCoRaHS observer near Grawn reported 9 inches of snow by the morning of the 11th, with additional reports of up to 9 inches near Interlochen.

Winter Storm, Leelanau

When
January 10, 10:00 AM EST to January 11, 7:00 AM EST
Where
Leelanau forecast zone
Reported by
COOP Observer
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Cooperative observer near Maple City recorded a storm total of 10 inches.

Winter Storm, Kalkaska

When
January 10, 11:00 AM EST to January 11, 7:00 AM EST
Where
Kalkaska forecast zone
Reported by
COOP Observer
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Cooperative observer in Kalkaska reported 10.0 inches for the 11th, corroborated by additional reports of over 10 inches in the Manistee Lake area.

Winter Storm, Antrim

When
January 10, 11:00 AM EST to January 11, 7:00 AM EST
Where
Antrim forecast zone
Reported by
CoCoRaHS
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

CoCoRaHS observer near Mancelona reported 8 inches by the morning of the 11th.

Winter Storm, Cheboygan

When
January 10, 1:00 PM EST to January 11, 7:00 AM EST
Where
Cheboygan forecast zone
Reported by
Public
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Estimate of 7 inches of snowfall in the city of Cheboygan between 4 and 9pm with some blowing and drifting and continued snowfall through the night. Additional reports of around 7 inches of snow in the Black Lake area.

Winter Storm, Eastern Mackinac County

When
January 10, 1:00 PM EST to January 11, 7:00 AM EST
Where
Eastern Mackinac County forecast zone
Reported by
CoCoRaHS
Coordinates
45.872, -84.762 (the zone’s center; the record gives no point)

CoCoRaHS observer measured 7.0 of snow for the storm total by the morning of the 11th.

Winter Storm, Mackinac Island/Bois Blanc Island

When
January 10, 1:00 PM EST to January 11, 7:00 AM EST
Where
Mackinac Island/Bois Blanc Island forecast zone
Reported by
Public
Coordinates
45.872, -84.762 (the zone’s center; the record gives no point)

Estimates of around 8 inches of snow on Mackinac Island.

Winter Storm, Presque Isle

When
January 10, 2:00 PM EST to January 11, 7:00 AM EST
Where
Presque Isle forecast zone
Reported by
Public
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

Estimates of 7-8 inches in Presque Isle county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2026Every state in 2026This day in weather historyWarnings in Michigan, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317263, 1317264, 1317265, 1317260, 1317261, 1317256, 1317257, 1317258, 1317259.